At times, the Food and Drug Administration (FDA) must grapple with safety concerns related to off-label uses of FDA-approved medications. Over the past several years, we have sought to understand the risk of serious neurologic events that occur after the epidural injection of glucocorticoids (corticosteroids) — a procedure that is commonly performed in the United States in an effort to manage radicular neck and back pain. The FDA has not approved any injectable glucocorticoid product for epidural administration, so any such use is considered off-label — part of the practice of medicine and not regulated by the FDA.
In 2009, the FDA began evaluating serious neurologic events associated with epidural glucocorticoid injections. Between 1997 and 2014, a total of 90 serious and sometimes fatal neurologic events were reported to the FDA Adverse Event Reporting System (FAERS), including cases of paraplegia, quadriplegia, spinal cord infarction, and stroke. (Compounded glucocorticoids used in epidural injections have been associated with fungal meningitis, but cases involving contaminated products were not included in the case series under consideration.) Potential causes of these adverse events included technique-related problems such as intrathecal injection, epidural hematoma, direct spinal cord injury, and embolic infarction after inadvertent intraarterial injection.

Source: http://www.nejm.org/doi/full/10.1056...earchAndBrowse